Hail, Darlington
- When
- May 31, 3:10 PM EST to 3:12 PM EST
- Where
- Darlington County, Darlington
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.300, -79.867
A trained spotter reported penny size hail covering the ground.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 31, 2:55 PM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 355 PM EDT SAT MAY 31 2003 ...TORNADO WATCH TIL 8 PM... SEVERE THUNDERSTORMS AT TIME. STRONG SHORTWAVE MOVING BY N OF AREA THIS EVENING AND TONIGHT. PASSAGE OF THIS FEATURE TO NE WILL SURGE STRONG COLD FRONT THROUGH HERE 03Z-06Z AND END THE THREAT FOR CONVECTION. HIGH PRESSURE AND DRY WEATHER SUN AND MON AND THEN HIGH MOVES OFF THE COAST AND MOISTURE RETURN PER MODEL CONSENSUS CONTINUES TO BE QUICK WITH ONSHORE FLOW DEVELOPING AND RIPPLES OF LOW PRESSURE MOVE ALONG THE WARM FRONTAL BOUNDARY. DISAGREEMENT COMES IN PLACEMENT OF THIS BOUNDARY. 40 POPS FOR TUE INTO THU AND THEN MORE AFTN AND EVE CONVECTION THREAT FOR LATER IN WEEK. CWF: PRES GRADIENT GRADUALLY TIGHTENING OVER THE COASTAL WATERS AND WINDS AND SEAS HAVE STARTED TO RESPOND. FPSN7 AND 41004 BOTH SHOWING 20 KT AND 4 FT SEAS. SCA FLYING ALREADY AS QUITE A SURGE IS EXPECTED WITH UPPER COLD POOL AND SFC COLD FRONT THIS EVENING. STRONGEST WINDS WILL REMAIN N OF MY WATERS...BUT STILL EXPECT A SOLID 25 KT TONIGHT...AND EVEN A LITTLE STRONGER WITH SOME 35 KT GUSTS IN MY NORTHERN WATERS. TRAJECTORY QUICKLY GOES OFFSHORE SO THAT WILL KEEP SEAS FROM GETTING OUT OF HAND. WINDS TO DIMINISH SUN MORNING...AND GIVEN NW DIRECTION SEAS WILL LAY DOWN QUICKLY. SHOULD SEE QUIET WX LATE SUN INTO TUE AS HIGH PRES SETTLES OVERHEAD MON...THEN SLIPS OFFSHORE BY TUE. GFS NOW APPEARS TO BE CHANGING DIRECTION DAYS 3-5. 12Z RUN NOW FASTER IN VEERING WINDS AROUND TO S...WHICH MAY BE FAVORED OVER WEDGE SCENARIO THIS TIME OF YEAR...BUT WILL HOLD OFF ON MAKING ANY DRASTIC CHANGES. .ILM... .NC...SMALL CRAFT ADVISORY AMZ250-252. .SC...SMALL CRAFT ADVISORY AMZ254-256. PUBLIC: DIGIORGI MARINE: RAS
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-311045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 444 AM EDT SAT MAY 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. RAN
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-312300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1245 PM EDT SAT MAY 31 2003 ...SEVERE THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE THIS AFTERNOON AND TONIGHT... A STRONG UPPER LEVEL DISTURBANCE AND A SURFACE COLD FRONT WILL ACT ON WARM...UNSTABLE AIR OVER NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA TO PRODUCE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL...PARTICULARLY DURING THE EVENING HOURS. ISOLATED TORNADOES ARE ALSO POSSIBLE. LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM DIGIORGI
The Columbia radar (KCAE), 122 km away, was scanning. The volume nearest the first event began at 20:10 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported penny size hail covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355386.